Georgia, 2022Damaging Winds in Georgia, May 20, 2022
May 20, 2022 · NWS CHS · 2 events in 2 counties and zones
A cluster of thunderstorms developed across portions of southeast Georgia in summerlike conditions during the early evening hours. The thunderstorms produced a couple reports of damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of thunderstorms developed across portions of southeast Georgia in summerlike conditions during the early evening hours. The thunderstorms produced a couple reports of damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at May 20, 5:26 PM EST, 1 hour 19 minutes earlier.
Area forecast discussion, May 20, 5:26 PM EST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
626 PM EDT Fri May 20 2022
.SYNOPSIS...
Several upper disturbances and a few fronts should lead to
unsettled weather at times through the middle of next week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Early evening radar and satellite observations show the sea
breeze is making steady headway inland. Isolated to scattered
showers/tstms are beginning to break out across interior
Southeast Georgia ahead of the sea breeze. Near term pops were
adjusted slightly to expand the region of slight chance pops and
an area of chance pops was introduced across parts of Tattnall
County, GA. Activity should largely dissipate later this
evening. A shortwave will cross the area tonight and likely keep
the atmosphere somewhat mixed. This will result in a fairly
warm night with lows only dropping into the lower 70s with mid
70s across portions of the coastal counties and along the
beaches.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
Saturday and Sunday: High pressure will prevail across the western
Atlantic, but the mid-upper lvl ridge axis should nudge further
offshore as a series of mid-lvl waves track across the Southeast
United States. Latest guidance suggests slightly deeper moisture
levels (PWATs 1.50-1.75 inches) across much of the area while sfc
temps peak highest inland, which should help produce greater precip
coverage inland where scattered to numerous showers and
thunderstorms remain in the forecast. Afternoon highs will remain
above normal for this time of year, but slightly cooler than the
previous few days due to greater precip coverage and clouds. In
general, highs should range in the upper 80s to lower 90s, warmest
inland. Overnight lows will also remain mild, generally in the mid-
upper 60s well inland to low-mid 70s closer to the coast.
Monday: Persistent south-southwest winds will advect more moisture
across the region well ahead of a cold front approaching from the
west-northwest late day. Expect another day of increasing precip
coverage late morning through the afternoon with the bulk of shower
and thunderstorm activity inland during mid afternoon into early
evening hours. A few stronger thunderstorms can not be ruled out as
the cold front approaches the local area late, but the overall
threat of severe weather remains low given modest instability and
weak shear. Highs should peak in the upper 80s to lower 90s.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
A stalled front will linger over or near the area into mid week,
then lift north as a warm front ahead of an approaching cold front
late in the period. There is quite a bit of uncertainty as to
whether the cold front will push through by Friday but if so,
noticeably cooler and drier weather will occur than currently
forecast. Otherwise, the synoptic/mesoscale boundaries, along with
deeper moisture and some upper disturbances, should lead to a bit
more unsettled weather than normal. In general, the greater rain
chances each day should occur in the afternoon/evening hours during
peak heating. Temperatures should stay near to a bit above normal
through the period.
&&
.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
KCHS/KJZI/KSAV: VFR will prevail. A band of mostly light showers
could cross KCHS and KJZI by mid-morning as shortwave energy
passes by. No major impacts are expected. Scattered
showers/tstms will develop by early afternoon across the region.
Current CAMs keep the bulk of the convection inland of KCHS and
KJZI, but could impact KSAV. VCTS will be highlighted from 18z on
at KSAV with no mention at this time for KCHS or KJZI.
Extended Aviation Outlook: Brief flight restrictions are possible in
scattered showers/thunderstorms Saturday through Wednesday, mainly
in the afternoon and evening hours.
&&
.MARINE...
Tonight: Southerly winds will prevail with winds 10-15 kt with
gusts to 20 kt, possibly a tad higher over the Georgia and far
southern South Carolina waters later this evening. Seas of 2-3
ft will build to 3-4 ft with a few 5 footers possibly over the
Georgia offshore waters.
Saturday through Wednesday: High pressure will prevail across
local waters this weekend into early next week, before a cold
front attempts to shift offshore Monday then stalls over or near
the region. Winds/seas are expected to remain below Small Craft
Advisory levels through the middle of next week, generally
ranging around 15 kt or less from the south-southwest (highest
near the land/sea interface) while seas are no larger than 3-4
ft.
&&
.CLIMATE...
May 20 Record High Min Temperatures:
KCHS: 72/last set in 1997 (As of 5 PM: low is 72)
KCXM: 75/last set in 1990 (As of 5 PM: low is 76)
May 21 Record High Min Temperatures:
KCHS: 74/last set in 2001
KCXM: 78/1998
KSAV: 74/last set in 2017
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
Hazardous weather outlook, May 20, 2:27 AM EST, 16 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
327 AM EDT Fri May 20 2022
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-210730-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
327 AM EDT Fri May 20 2022
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, May 20, 6:19 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Charleston SC
719 PM EDT Fri May 20 2022
GAZ100-115-202345-
Evans-Bulloch-
719 PM EDT Fri May 20 2022
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EVANS AND BULLOCH
COUNTIES...
At 719 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Daisy to near
Denmark, and moving north at 15 mph.
HAZARD...strong winds 45 to 55 mph.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Claxton, Brooklet, Daisy, Denmark and Nevils.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3241 8169 3221 8162 3211 8189 3228 8196
TIME...MOT...LOC 2319Z 174DEG 15KT 3217 8186 3224 8171
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHSpecial weather statement, May 20, 6:21 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Charleston SC
721 PM EDT Fri May 20 2022
GAZ114-202345-
Tattnall-
721 PM EDT Fri May 20 2022
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF TATTNALL COUNTY...
At 721 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm 10 miles southwest of Mendes, or 11 miles west of
Glennville, moving north at 20 mph.
HAZARD...strong winds 45 to 55 mph.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Reidsville and Gordonia Altamaha State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3211 8220 3206 8197 3182 8204 3187 8211
3189 8212 3189 8213 3191 8213 3190 8215
3191 8216 3190 8219 3192 8222
TIME...MOT...LOC 2321Z 193DEG 16KT 3192 8213
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHThunderstorm Wind, Bulloch
- When
- May 20, 6:45 PM EST to 6:46 PM EST
- Where
- Bulloch County, 3.23 mi ENE of Edna
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.220, -81.770
A tree was reported down across Nevils Groveland Road.
Thunderstorm Wind, Tattnall
- When
- May 20, 7:45 PM EST to 7:46 PM EST
- Where
- Tattnall County, 0.91 mi NE of Glennville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.940, -81.920
Tattnall County dispatch reported a couple of trees down on Simon Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Michigan, May 20, 20222 deaths · 44 injured · $50 million · EF3 · 19 events
- Flash Flooding and Flooding in Ohio, May 20, 2022$173,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Pennsylvania, May 20, 2022$36,000 · 1 in hail · 10 events
- Damaging Winds in Maryland, May 20, 2022$28,000 · 55 kt wind · 8 events
- Hail and Damaging Winds in Georgia, May 20 to 24, 2022$17,000 · 65 kt wind · 14 events
- Hail and Damaging Winds in Pennsylvania, May 20, 20221.5 in hail · 24 events
- Tornado and Hail in New Jersey, May 20, 2022EF0 · 24 events
- Damaging Winds in Indiana, May 20, 2022$21,000 · 50 kt wind · 2 events
- Heavy Snow in Colorado, May 20 to 22, 202213 events
- Flooding and Hail in Missouri, May 20 to 21, 20221.25 in hail · 13 events
- Marine Thunderstorm Winds and Waterspout in South Atlantic Coastal Waters, May 20, 202252 kt wind · 9 events
- Flash Flood and Flooding in Florida, May 20, 2022$5,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1023871, 1023872.